Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Louisville, KY

June 12, 2018Boyle County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 12, 2018, 10:25 PM EDT for Boyle County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 10:25 PM EDT (02:25 UTC)
Expired
Jun 13, 2018, 12:40 AM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Boyle County, KY

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:31 PM EDTFLASH FLOODPerryville, KYSTREETS FLOODED ALONG THE CHAPLIN RIVER IN PERRYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS53 KLMK 130225
FFWLMK
KYC021-130530-
/O.NEW.KLMK.FF.W.0029.180613T0225Z-180613T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1025 PM EDT TUE JUN 12 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Boyle County in central Kentucky...

* Until 130 AM EDT

* At 1023 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen in portions of Boyle County west of Danville. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Perryville, Junction City, Brumfield, Alum Springs, Mitchellsburg, 
  Davis Hill, Parksville, Forkland and Aliceton.

Additional rainfall amounts of 1 inch or more are possible in the 
warned area within the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3755 8484 3753 8489 3753 8500 3755 8500
      3755 8504 3768 8502 3770 8483 3759 8476

$$

RAS
1 follow-up statement
268 
WGUS73 KLMK 130440
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1240 AM EDT WED JUN 13 2018

KYC021-130449-
/O.CAN.KLMK.FF.W.0029.000000T0000Z-180613T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-
1240 AM EDT WED JUN 13 2018

...THE FLASH FLOOD WARNING FOR BOYLE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3755 8484 3753 8489 3753 8500 3755 8500
      3755 8504 3768 8502 3770 8483 3759 8476

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 8:53 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 8:53 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
853 PM EDT Tue Jun 12 2018

.Forecast Update...
Issued at 853 PM EDT Tue Jun 12 2018

...Flash Flood Watch Cancelled...

Let the Flash Flood Watch go early as the threat for heavy rainfall
(in that area) has diminished this evening. Still seeing some
clusters of storms around, although there has also been a notable
downward trend with these over the past hour. You can still expect
brief heavy rain, gusty winds, and a few lightning strikes with any
storm through the evening. Still some instability and remnant
outflow boundaries out there, so can't completely rule out more
storm development overnight, but for now the threat seems to be
diminishing. Will continue to monitor the ongoing storms in our east
central CWA, and in the SW CWA.

&&

.Mesoscale Update...
Issued at 540 PM EDT Tue Jun 12 2018

...Flash Flood Threat Increasing Again For SW Indiana...

Watching a couple of areas of storms early this evening. The first
is a broken line of showers and storms that is steadily lifting NE
from west central KY. These showers and storms developed on the
remnant outflow from morning convection, and are having trouble
maintaining organization. Plenty of instability with ML CAPE values
in the 1500-2500 J/Kg range, but little in the way of organizational
shear. Had a brief line segment the tried to organize but quickly
gusted out, so not too concerned about this area of storms potential
other than a few cloud to ground lighting strikes and brief heavy
rain.

Further west, a more impressive line of storms has developed ahead
of a remnant MCV over easter MO earlier today, and has steadily
grown in coverage/strength through the afternoon. These storms are
producing intense rainfall rates, excessive lightning, and gusty
winds. Storms from the complex, and scattered storms forming on
remnant outflow ahead of the complex should converge on Dubois,
Perry, and Crawford counties over the next 1 to 2 hours. Given how
much rain has fallen in this area recently (especially Dubois),
think a Flash Flood Warning will likely be needed soon. Will
continue to monitor, but will likely be quick on the trigger given 1-
3 hour FFG values less than .75" per hour in that area.

&&

.Short Term...(This evening through Wednesday)
Issued at 320 PM EDT Tue Jun 12 2018

...Flash Flooding Possible over Southern Indiana and portions of
North Central Kentucky through Tonight...

Extended the Flash Flood Watch over southern Indiana and portions of
north central Kentucky through the overnight hours.  This area had
0.5-2.3 inches of rain this morning with additional rounds of t-
storms expected this evening/tonight.  1 hr FFG values range from
0.5 to just under 2 inches in most of the Flash Flood Watch.  With
this low guidance and additional t-storms expected, feel there is a
good chance for flash flooding to develop.

An MCV near St. Louis this afternoon was sparking strong to severe
convection over southern IL/southeast MO.  The MCV will continue to
work eastward this evening bringing showers/storms to our area.
There are a few different model solutions to the track of convection
associated with the MCV.  One solution has storms tracking east
right into our area later this evening.  The other solution has the
main storm cluster diving SE into TN and perhaps just pushing into
portions of south central KY near Bowling Green.  Will need to
monitor storm complex trends this evening and adjust accordingly.
Our current forecast sides toward the eastward solution bringing
showers and strong to severe storms through the region late this
evening.  This would result in another good soaking for the Flash
Flood Watch area likely causing some flooding issues.  Well ahead of
the MCV, isld-sct storms will continue to pop up over our area.  Any
storms this afternoon or tonight will be capable of producing
damaging winds, small hail, and heavy rainfall.

Late tonight showers/storms will decrease in intensity and coverage.
Low temps should hold in the upper 60s/lower 70s.

For Wednesday, expect a morning lull or perhaps just isld-sct
showers and a few t-storms in the morning especially over central
KY.  Wed afternoon one last round of showers/storms will be possible
as a cool front moves through late in the day.  Strong storms with
damaging winds and small hail will be possible Wed
afternoon/evening.  Afternoon highs should range through the low to
mid 80s.

.Long Term...(Wednesday night through Tuesday)
Issued at 310 PM EDT Tue Jun 12 2018

Wednesday Night - Thursday Night...

Weak cold front trailing from the eastern Canadian/New England
system will steadily move south and east out of our CWA on Wednesday
night. Will carry a lingering isolated shower or storm chance along
this feature into Wednesday night, but should be dry by Thursday
morning as high pressure will build in from the north. Wednesday
night lows will display a gradient from N to S as the front bisects
the CWA. Look for upper 50s north to upper 60s south.

We'll see a real nice dew point drop off behind the front by
Thursday, yielding a more comfortable feel to the mid to upper 80
highs. Thursday night lows should drop to the low to mid 60s with
continued dry weather.

Friday - Monday...

A strong upper ridge axis that had been over the southern Plains and
lower Mississippi River Valley will build into and center of our
region for the weekend. We'll see an increase in heat and humidity
with this airmass as dew points trend toward the low 70s, and H85
temps peak very near or at 20C. After highs in the upper 80s
touching 90 on Friday, look for highs in the lower 90s on Saturday
through Monday. These values combined with the increasing humidity
will yield heat index numbers peaking in the 95 to 100 degree range
each afternoon. Not quite worthy of any headlines at those values,
but certainly worthy of mention/messaging via social
media/graphics/HWO.

The other issue will be whether we stay completely dry, or whether
a few diurnally driven storms can fire each afternoon. Like the idea
of playing the pattern and going with mostly dry mention for the
weekend given an expected subsident airmass beneath the upper ridge.
As mentioned in the previous discussion, forecast soundings show an
inversion around 800 mb and weak lapse rates that should limit
convective potential. However, you could still get an isolated storm
or two to pop so can't completely call for a dry weekend/Monday.
Overall, think the heat/humidity will be a bigger headline and will
only mention this for now.

Monday Night - Tuesday...

The upper ridge quickly breaks down on Monday night/Tuesday in
response to an impinging NE CONUS trough and cold front trailing
from the associated surface system. Shower and storm chances would
return ahead of these features for this time frame given our moist
and potentially unstable airmass in place. Will watch for a slower
trend with this next rain chance though, as hot/dry high pressure in
place usually tends to be stubborn in a situation like this.

&&

.Aviation...(00Z TAF Issuance)
Issued at 744 PM EDT Tue Jun 12 2018

A cluster of thunderstorms is expected to impact LEX over the next 1
to 2 hours. Look for gusty W winds around 30-35 mph with brief heavy
rainfall reducing visibilities to MVFR and possibly IFR briefly.

BWG should see scattered thunderstorms between 10 PM and Midnight
EDT, where some brief MVFR visibilities will accompany gusty W winds
and lightning.

HNB/SDF should expect only light rain through the remainder of the
evening.

As we move past Midnight, could see some MVFR ceilings building into
the area, with possible conditions below fuel alternate at HNB. A
steady SSW wind should take hold through the overnight.

By Wednesday morning, expect ceilings to gradually return to VFR,
with a SW wind veering to W or NW through the day. There is a chance
for more T-Storm development tomorrow, but confidence is too low to
include any mention at this time.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Update...BJS
Short Term...AMS
Long Term...BJS
Aviation...BJS
Hazardous weather outlook, Jun 12, 8:48 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
848 PM EDT Tue Jun 12 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
848 PM EDT Tue Jun 12 2018 /748 PM CDT Tue Jun 12 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms will slowly diminish tonight.
Lightning, brief heavy rainfall, and gusty winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible on Wednesday. Heavy rainfall,
gusty winds, and small hail will be the main threats with the
strongest storms.

Strong high pressure will bring increased heat and humidity into the
region over the weekend into early next week. Afternoon heat index
values are expected to top out in the 95 to 100 degree range each day
Saturday through Monday. Take the necessary precautions if planning
to be outdoors during these days.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any strong winds, hail, heavy
rainfall amounts or flooding to the National Weather Service in
Louisville through Wednesday.

BJS

In the hours before

Special weather statement, Jun 12, 7:42 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
642 PM CDT TUE JUN 12 2018

INZ089-KYZ023-024-026-027-061-070-130045-
Perry-Grayson-Logan-Butler-Hancock-Ohio-Breckinridge-
642 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PERRY...
NORTHWESTERN LOGAN...SOUTHEASTERN HANCOCK...WESTERN BUTLER...
NORTHWESTERN GRAYSON...BRECKINRIDGE AND OHIO COUNTIES...

At 642 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Hardinsburg to 9
miles southeast of Whitesville to near Pembroke. Movement was east at
15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hartford, Morgantown, Hardinsburg, Webster, Beaver Dam, Irvington,
Cloverport, Lewisburg, Fordsville and Mchenry.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3706 8705 3707 8694 3711 8689 3714 8693
      3718 8689 3724 8691 3727 8698 3734 8701
      3799 8659 3802 8645 3788 8625 3763 8640
      3674 8706
TIME...MOT...LOC 2342Z 266DEG 15KT 3794 8654 3762 8672 3681 8732

RJS
Local storm report, Jun 12, 7:58 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     LEBANON                 37.57N 85.26W
06/12/2018                   MARION             KY   BROADCAST MEDIA

            TREE SPLIT AND FENCE BLOWN OVER AT
            CONSTRUCTION SITE IN LEBANON.

&&

CG
Special weather statement, Jun 12, 7:58 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
758 PM EDT TUE JUN 12 2018

KYZ040-046>048-054>056-065>067-077-130045-
Boyle-Mercer-Woodford-Jessamine-Marion-Taylor-Washington-Lincoln-
Garrard-Casey-Adair-
758 PM EDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL LINCOLN...
MERCER...SOUTHERN WOODFORD...NORTHWESTERN GARRARD...SOUTHEASTERN
MARION...WESTERN JESSAMINE...NORTHEASTERN TAYLOR...SOUTHEASTERN
WASHINGTON...BOYLE...NORTHWESTERN CASEY AND NORTHEASTERN ADAIR
COUNTIES...

At 758 PM EDT/658 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 9 miles south of Lawrenceburg to
10 miles southwest of Harrodsburg to 6 miles east of Campbellsville.
Movement was east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington, Liberty, Nicholasville, Danville, Harrodsburg, Wilmore,
Junction City, Burgin, Bradfordsville and Peytons Store.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 8472 3725 8497 3727 8532 3767 8507
      3794 8487 3796 8481 3797 8480 3798 8480
      3800 8475 3798 8456 3796 8452
TIME...MOT...LOC 2358Z 264DEG 17KT 3790 8486 3768 8501 3735 8523

RJS
Special weather statement, Jun 12, 8:27 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
827 PM EDT TUE JUN 12 2018

KYZ040-047-048-054>057-066-067-130115-
Boyle-Mercer-Woodford-Jessamine-Marion-Lincoln-Madison-Garrard-Casey-
827 PM EDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LINCOLN...SOUTHEASTERN
MERCER...SOUTH CENTRAL WOODFORD...GARRARD...SOUTHEASTERN MARION...
SOUTHERN JESSAMINE...BOYLE...NORTHWESTERN MADISON AND CASEY
COUNTIES...

At 826 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harrodsburg to 8 miles southwest of
Danville to 11 miles west of Liberty. Movement was east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Richmond, Liberty, Nicholasville, Danville, Harrodsburg, Stanford,
Lancaster, Mccreary, Wilmore and Junction City.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3747 8456 3713 8492 3720 8505 3726 8506
      3731 8516 3736 8513 3738 8513 3740 8509
      3741 8508 3744 8511 3759 8496 3792 8473
      3786 8444 3785 8443 3786 8443 3785 8439
      3785 8438 3783 8428
TIME...MOT...LOC 0026Z 290DEG 16KT 3779 8474 3757 8489 3734 8513

RJS
Local storm report, Jun 12, 8:29 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 PM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 NNE BOSTON            37.79N 85.66W
06/12/2018                   NELSON             KY   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A PUBLIC REPORT OF A
            SMALL SHED DESTROYED NEAR BOSTON.

&&

BJS
Special weather statement, Jun 12, 8:38 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
838 PM EDT TUE JUN 12 2018

KYZ053-063-064-130115-
Hart-Larue-Green-
838 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LARUE...
NORTHWESTERN GREEN AND NORTHEASTERN HART COUNTIES...

At 837 PM EDT/737 PM CDT/, a strong thunderstorm was located 5 miles
northwest of Munfordville, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bonnieville, Wards, Wabash, Bloyd, Hudgins, Lobb, Maxine, Magnolia,
Pike View and Jonesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 8586 3737 8591 3757 8568 3746 8558
      3743 8559 3740 8553 3736 8550
TIME...MOT...LOC 0037Z 240DEG 25KT 3736 8581

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:27 PM EDTSpecial Weather StatementLMKBoyle, Casey, Garrard, Jessamine, Lincoln48 min
Jun 12, 8:38 PM EDTSpecial Weather StatementLMKHart, Larue37 min
Jun 12, 9:42 PM EDTAreal Flood AdvisoryLMKBoyle2 hr
Jun 13, 12:11 AM EDTAreal Flood AdvisoryLMKCasey, Garrard, Lincoln3 hr
Jun 13, 6:08 PM EDTSpecial Weather StatementLMKTrimble22 min
Jun 13, 6:30 PM EDTSpecial Weather StatementLMKTrimble45 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.